Hypervitaminosis D

Hypervitaminosis D is a condition that occurs after taking excessive doses of vitamin D.

Causes

An excess of vitamin D causes abnormally high levels of calcium in the blood, which can eventually severely damage the bones, soft tissues, and kidneys. It is almost always caused by forms of vitamin D that require a doctor's prescription.

Symptoms

  • Constipation
  • Decreased appetite (anorexia)
  • Dehydration
  • Fatigue
  • Irritability
  • Muscle weakness
  • Vomiting

Exams and Tests

  • Excess calcium in the blood (hypercalcemia)
  • Excess calcium in the urine (hypercalciuria)
  • Excessive thirst (polydipsia)
  • High blood pressure
  • Passing large amounts of urine (polyuria)

Tests to confirm the diagnosis:

  • 1,25-dihydroxy vitamin D levels
  • 25-hydroxy vitamin D levels
  • Serum calcium
  • Serum phosphorus
  • X-ray of the bone

Treatment

Stop taking vitamin D. Consult your physician. In severe cases, other treatment may be necessary.

Outlook (Prognosis)

Recovery is expected.

Possible Complications

  • Dehydration
  • Hypercalcemia
  • Kidney damage
  • Kidney stones

When to Contact a Medical Professional

Call your health care provider if:

  • You or your child shows symptoms of hypervitaminosis D and has been taking more vitamin D than the recommended daily allowance
  • You or your child shows symptoms and has been taking a prescription form of vitamin D

Prevention

To prevent this condition, pay careful attention to the correct vitamin D dose.

Alternative Names

Vitamin D toxicity